The individual response to drugs is a hereditary characteristic. Genetic polymorphisms - variations and mutations in the genome (DNA) - can result in the expression of altered proteins and thus also in altered metabolising enzymes or enzymes with altered activity. Every individual has a unique set of enzymes for metabolism. Pharmacogenetics can help making drug therapy more effective and safer.
Female patient, age 65 with pain complaints
Medication: paracetamol and codeine
The normal dose is not effective.
With increased dose there still is no improvement, although the adverse effects become worse.
Cause: the patient belongs to the small group of patients lacking the CYP2D6 enzyme and thus the patient is a poor metaboliser. Codeine needs to be converted by this CYP2D6 enzyme into morphine in order to have the palliative effect.
See how genetic status affects drug concentration here.
A patient with a known brain tumor is brought to the emergency ward for status epilepticus. After failed attempts with other anti-epileptics, you decide to treat her with phenytoin. The seizure stops after the loading dose, and she is put on maintenance therapy. After some time, the blood pressure and respiratory rate of this patient decreases and she gets into a coma. This reaction is a serious side effect of phenytoin. Phenytoin is metabolized into inactive metabolites by CYP2C9 enzymes in the liver and you are considering that this patient may have a genetic mutation in the gene encoding for CYP2C9. What would be the most probable CYP2C9 phenotype of this patient?
Extra info: Up to 10% of the population are poor CYP2C9 metabolizers.
A patient with angina pectoris is treated with a standard dose of 100 mg metoprolol (beta-blocker). Within a few days after starting therapy the patient has bradycardia, a common side effect of metoprolol that is directly related to the mechanism of action of metoprolol. The general practitioner determines the plasma levels of metoprolol asks for a genetic test. What polymorphism of CYP2D6 enzyme is likely in this patient?